Alert archive / West Virginia / Winter Weather Advisories in 2021
Winter Weather Advisory 8, NWS Charleston, WV
NWS Charleston, WV issued this winter weather advisory at Jan 27, 2021, 3:40 AM EST for 4 states. It took effect at Jan 27, 2021, 6:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2021, 3:40 AM EST (08:40 UTC)
- In effect from
- Jan 27, 2021, 6:00 PM EST
- Expired
- Jan 28, 2021, 5:48 AM EST
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Fayette County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Raleigh County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 46 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS41 KRLX 270840 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 340 AM EST Wed Jan 27 2021 KYZ102-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-271645- /O.NEW.KRLX.WW.Y.0008.210127T2300Z-210128T1200Z/ Carter-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan- Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Including the cities of Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Louisa, Yatesville Lake State Park, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Williamson, Logan, Chapmanville, Man, Madison, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, and Beckley 340 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Highest amounts are expected in southwest Virginia and southeast West Virginia where some locations may receive up to 4 inches. * WHERE...Portions of southwest Virginia, northeast Kentucky and southeast, southern and western West Virginia. * WHEN...From 6 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. Periods of reduced visibility may occur while snow is falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
4 follow-up statements
847 WWUS41 KRLX 271912 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 212 PM EST Wed Jan 27 2021 VAZ003-004-WVZ033-280315- /O.UPG.KRLX.WW.Y.0008.210127T2300Z-210128T1200Z/ /O.NEW.KRLX.WS.W.0001.210128T0000Z-210128T1200Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, and War 212 PM EST Wed Jan 27 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...In Virginia, Dickenson and Buchanan Counties. In West Virginia, McDowell County. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ KYZ101-103-OHZ087-WVZ006-014-015-517-518-280315- /O.EXB.KRLX.WW.Y.0008.210128T0000Z-210128T1200Z/ Greenup-Boyd-Lawrence OH-Cabell-Putnam-Kanawha-Northwest Fayette- Southeast Fayette- Including the cities of Flatwoods, Raceland, Russell, Ashland, Cannonsburg, Ironton, Lake Vesuvius, South Point, Huntington, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 212 PM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of southeast Ohio, northeast Kentucky and southeast, southern and western West Virginia. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ KYZ102-105-WVZ005-013-024>026-034-515-516-280315- /O.EXT.KRLX.WW.Y.0008.210128T0000Z-210128T1200Z/ Carter-Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-Wyoming- Northwest Raleigh-Southeast Raleigh- Including the cities of Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Louisa, Yatesville Lake State Park, Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Williamson, Logan, Chapmanville, Man, Madison, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, and Beckley 212 PM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of northeast Kentucky and southeast, southern and western West Virginia. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ ABE
011 WWUS41 KRLX 280246 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 946 PM EST Wed Jan 27 2021 VAZ003-004-WVZ033-281100- /O.CON.KRLX.WS.W.0001.000000T0000Z-210128T1200Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, and War 946 PM EST Wed Jan 27 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...In Virginia, Dickenson and Buchanan Counties. In West Virginia, McDowell County. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>026-034-515>518- 281100- /O.CON.KRLX.WW.Y.0008.000000T0000Z-210128T1200Z/ Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 946 PM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of southeast Ohio, northeast Kentucky and southeast, southern and western West Virginia. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
871 WWUS41 KRLX 280925 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 425 AM EST Thu Jan 28 2021 KYZ101>103-105-OHZ087-WVZ005-006-014-281030- /O.CAN.KRLX.WW.Y.0008.000000T0000Z-210128T1200Z/ Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Putnam- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Teays Valley, and Hurricane 425 AM EST Thu Jan 28 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has come to an end across the advisory area this morning; therefore, the Winter Weather Advisory has been cancelled. Please continue to use caution when traveling this morning as slick spots may be present on area roadways due to below freezing temperatures. $$ VAZ003-004-WVZ033-281200- /O.CON.KRLX.WS.W.0001.000000T0000Z-210128T1200Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, and War 425 AM EST Thu Jan 28 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Heavy snow. Total snow accumulations of 3 to 5 inches. * WHERE...In Virginia, Dickenson and Buchanan Counties. In West Virginia, McDowell County. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ013-015-024>026-034-515>518-281200- /O.CON.KRLX.WW.Y.0008.000000T0000Z-210128T1200Z/ Lincoln-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Including the cities of Harts, Alum Creek, Hamlin, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 425 AM EST Thu Jan 28 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Snow. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of southeast Ohio, northeast Kentucky and southeast, southern and western West Virginia. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
303 WWUS41 KRLX 281048 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 548 AM EST Thu Jan 28 2021 VAZ003-004-WVZ033-281200- /O.CAN.KRLX.WS.W.0001.000000T0000Z-210128T1200Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, and War 548 AM EST Thu Jan 28 2021 ...WINTER STORM WARNING IS CANCELLED... Snow has generally come to an end across the warning area this morning; therefore, the Winter Storm Warning has been cancelled. Please continue to use caution when traveling this morning as slick spots may be present on area roadways due to below freezing temperatures. $$ WVZ013-015-024>026-034-515>518-281200- /O.CAN.KRLX.WW.Y.0008.000000T0000Z-210128T1200Z/ Lincoln-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Including the cities of Harts, Alum Creek, Hamlin, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 548 AM EST Thu Jan 28 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has generally come to an end across the advisory area this morning; therefore, the Winter Weather Advisory has been cancelled. Please continue to use caution when traveling this morning as slick spots may be present on area roadways due to below freezing temperatures. $$ WVZ523-526-281900- /O.NEW.KRLX.WC.Y.0001.210129T0200Z-210129T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 548 AM EST Thu Jan 28 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 9 PM this evening to 11 AM EST Friday. * IMPACTS...The cold wind chills could result in hypothermia and frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Jan 27, 12:52 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jan 27, 12:52 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1252 AM EST Wed Jan 27 2021 .SYNOPSIS... Another system tracks south of the area Wednesday night, bringing rain changing to snow to the area. Cold high pressure Friday. Next system impacts area over the weekend. && .NEAR TERM /THROUGH TODAY/... As of 945 PM Wednesday... The changes overall this evening are minimal. With the cold air advection in the lower levels and the enhancement of the 1000-850mb moisture, have POPs in the northeast mountains during the overnight. Minimal snow accumulations there. Otherwise, a chillier day expected Wednesday behind the cold front. As of 210 PM Tuesday... Skies have scattered slightly this afternoon for the central and western parts of the area but additional cloud cover, associated with moisture from the back side of a surface low to the north, is pushing in along the western half of the area and will continue to spread back over the region by this evening. A weak upper level disturbance sits over the higher elevations tonight, and with the moisture building in may lead to a chance for some light precipitation along the northeast mountains, either with light rain or snow showers. Expecting little to no accumulations with this precipitation, and any chances should taper off by tomorrow morning. High pressure tomorrow will keep the area dry for most of the day ahead of the next system. A surface low will then begin to pass south of the area by the end of the day tomorrow, with moisture associated with this system moving into the area from the southwest. Chances for precipitation will start to increase along the southwest by tomorrow evening into tomorrow night. Temperatures tonight will be above normal, with lows in the low to mid 30s for much of the area, and in the mid 20s to lower 30s for the higher elevations and along the northwestern portion of the area. Tomorrow will be much cooler than today, at or slightly below normal for much of the area. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... As of 148 PM Tuesday... An upper level trof is forecast to move rapidly across the area early in this period. At the surface, an area of low pressure will pass by well to our south. Precipitation should overspread most of the region early Wednesday night before beginning to end from the west late Wednesday night as the upper system pulls away. All of the precipitation should be in the form of snow during this period with snowfall amounts as much as 2 inches possible over Dickenson and Buchanan Counties in VA as well as portions of the southern West Virginia mountains Wednesday night. Lessor amounts are expected north and west of those locations. A few snow showers may continue across the higher elevations of the West Virginia mountains Thursday. However, do not see much in the way of additional accumulations. High pressure will then take control for Thursday night through Friday night resulting in mostly clear skies and dry conditions. Below normal temperatures are expected through most of the period. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1234 PM Tuesday... Models continue to indicate that upper level trough will approach the area from the west Saturday bringing precipitation chances by Saturday afternoon. The trough will then move slowly east across the forecast area with several waves moving through it. As a result, precipitation chances should continue until Monday before decreasing from the west as the system pushes away. There may be a wintry mix on the front end late Saturday into Saturday night with the precipitation across the lowlands generally in the form of rain on Sunday. Colder air filtering into the system will result in rain or snow across the lowlands on Monday. Snow should prevail across the higher elevations Saturday night through Monday night. Temperature guidance suggests near normal temperatures, except above normal as the system passes Saturday night through Sunday night. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... As of 1245 AM Wednesday... A deck of stratus has settled in across the area, causing MVFR ceilings at almost all sites. So far, CRW has remained VFR, but should also become MVFR during the night. MVFR is expected to persist through the majority of the period, with some breaks in the clouds possible during the day. CIGs and VIS will worsen overnight as a surface low to the south brings -SN into the area. Precipitation will spread south to north during the night, reaching BKW, HTS, and CRW near the end of the TAF period. Wind gusts may continue for the next couple of hours before dying down this morning. During the day, winds will generally be around 5-10KTs with gusts again possible overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing MVFR ceilings at CRW may vary from forecast. Onset timing of precipitation tonight may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 01/27/21 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY L H H M M M L L H H M M EKN CONSISTENCY H H H H M H M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z THURSDAY... IFR possible in snow Wednesday night into Thursday morning, especially in and near the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/CG NEAR TERM...26/CG SHORT TERM...JSH LONG TERM...JSH AVIATION...JLB
Hazardous weather outlook, Jan 26, 2:30 PM EST, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 230 PM EST Tue Jan 26 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-271930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 230 PM EST Tue Jan 26 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 2:12 PM EST | Winter Storm Warning | RLX | McDowell | 16 hr |
Nearby
Winter Weather Advisories in West Virginia, 2021Winter Weather Advisories in Kentucky, 2021Winter Weather Advisories in Virginia, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.